Most cases of serotonin toxicity are provoked by therapeutic doses of a combination of two or more serotonergic drugs, defined as drugs affecting the serotonin neurotransmitter system. Common serotonergic drugs include many antidepressants, antipsychotics, and opioid analgesics, particularly fentanyl, tramadol, meperidine (pethidine), and methadone, but rarely morphine and other related phenanthrenes. Symptoms of serotonin toxicity are attributable to an effect on monoaminergic transmission caused by an increased synaptic concentration of serotonin. The serotonin transporter (SERT) maintains low serotonin concentrations and is important for the reuptake of the neurotransmitter into the presynaptic nerve terminals. Some opioids inhibit the reuptake of serotonin by inhibiting SERT, thus increasing the plasma and synaptic cleft serotonin concentrations that activate the serotonin receptors. Opioids that are good inhibitors of SERT (tramadol, dextromethorphan, methadone, and meperidine) are most frequently associated with serotonin toxicity. Tramadol also has a direct serotonin-releasing action. Fentanyl produces an efflux of serotonin, and binds to 5-hydroxytryptamine (5-HT)1A and 5-HT2A receptors, whilst methadone, meperidine, and more weakly tapentadol, bind to 5-HT2A but not 5-HT1A receptors. The perioperative period is a time where opioids and other serotonergic drugs are frequently administered in rapid succession, sometimes to patients with other serotonergic drugs in their system. This makes the perioperative period a relatively risky time for serotonin toxicity to occur. The intraoperative recognition of serotonin toxicity is challenging as it can mimic other serious syndromes, such as malignant hyperthermia, sepsis, thyroid storm, and neuroleptic malignant syndrome. Anaesthetists must maintain a heightened awareness of its possible occurrence and a readiness to engage in early treatment to avoid poor outcomes.
Keywords: adverse effects; fentanyl; hyperthermia; opioid; opioid analgesics; serotonin syndrome; serotonin toxicity; tramadol.
Copyright © 2019 British Journal of Anaesthesia. Published by Elsevier Ltd. All rights reserved.